Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 55, NWS El Paso, TX

July 15, 2021Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 15, 2021, 4:37 PM MDT for Hidalgo County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 4:37 PM MDT (22:37 UTC)
Expired
Jul 15, 2021, 5:15 PM MDT
In force
38 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 173 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1024 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WUUS54 KEPZ 152237
SVREPZ
NMC023-152315-
/O.NEW.KEPZ.SV.W.0055.210715T2237Z-210715T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
437 PM MDT Thu Jul 15 2021

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  West central Hidalgo County in southwestern New Mexico...

* Until 515 PM MDT.

* At 436 PM MDT, a severe thunderstorm was located 7 miles northeast
  of Road Forks, moving southeast at 10 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated. A 67 MPH gust was reported at I-10 Mile 
           Marker 12.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Lordsburg Playa and Pyramid Mountains. 

This includes Interstate 10 in New Mexico between mile markers 8 and
18.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3228 10897 3237 10887 3228 10863 3212 10881
TIME...MOT...LOC 2236Z 314DEG 10KT 3228 10885 

HAIL...<.75IN
WIND...70MPH
 
$$

BROWN
2 follow-up statements
722 
WWUS54 KEPZ 152254
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
454 PM MDT Thu Jul 15 2021

NMC023-152315-
/O.CON.KEPZ.SV.W.0055.000000T0000Z-210715T2315Z/
Hidalgo NM-
454 PM MDT Thu Jul 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR WEST CENTRAL HIDALGO COUNTY...

At 453 PM MDT, a severe thunderstorm was located 8 miles east of Road
Forks, moving southeast at 10 mph.

HAZARD...70 mph wind gusts.

SOURCE...Mesonet sites in the area continue to report 65 to 70 MPH 
         wind gusts.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Lordsburg Playa and Pyramid Mountains. 

This includes Interstate 10 in New Mexico between mile markers 8 and
18.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3228 10897 3237 10887 3228 10863 3212 10881
TIME...MOT...LOC 2253Z 314DEG 10KT 3225 10881 

HAIL...<.75IN
WIND...70MPH
 
$$

BROWN
998 
WWUS54 KEPZ 152319
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
519 PM MDT Thu Jul 15 2021

NMC023-152328-
/O.EXP.KEPZ.SV.W.0055.000000T0000Z-210715T2315Z/
Hidalgo NM-
519 PM MDT Thu Jul 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HIDALGO COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3228 10897 3237 10887 3228 10863 3212 10881
TIME...MOT...LOC 2318Z 314DEG 10KT 3220 10875 

$$

BROWN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:50 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 15, 2:50 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
250 PM MDT Thu Jul 15 2021

.SYNOPSIS...
Moisture will increase in the area the next several days. This
along with occasional disturbances will allow thunderstorms to
develop. The focus will be west of the Rio Grande initially, then
spreading area on the weekend. An upper low may drift in from the
east next week, which would increase the number of storms even
more. Temperatures will be near normal through the weekend, then a
little below normal next week.

&&
01

.DISCUSSION...
.SHORT TERM...
A plume of moisture is slowly being pulled eastward by a trough of
low pressure that has now moved into the central plains states. This
has allowed the moisture plume to begin straddling Southern New
Mexico and portions of far west Texas today.  The additional
moisture has begun to interact terrain orographics to initiate
scattered thunderstorms over the mountains this afternoon. Further
development of showers and thunderstorms is expected the rest of
this afternoon and will continue into the evening hours.

The main area of concern regarding thunderstorm activity will be the
Gila Region and the Southwest New Mexico Bootheel where periods of
heavy rainfall may occur with a potential for flash flooding.  A
flash flood watch is in effect for those areas through midnight
tonight.

For the rest of southern New Mexico and Far West Texas, isolated to
scattered showers are expected until about midnight.  These storms
will produce a more spotty coverage of rainfall.  That being said,
some of the storms may produce periods of heavy rainfall with a
potential for localized flooding along drainages, arroyos, low water
crossings and poorly drained areas.  Expect greater coverage of
storms in Sierra and Luna Counties as well as the Sacramento
Mountains with more isolated coverage for Dona Ana county and far
west Texas through this evening. Strong wind gusts up to 50 mph may
also occur with these storms.

For Friday, abundant moisture will remain over the area with
continued chances for scattered lowland and scattered to numerous
mountain showers and thunderstorms in the afternoon and evening.

&&
04

.LONG TERM...
The upper high will continue to reform initially over NM, then
strengthen as it becomes centered over the Great Basin and central
Rockies over the weekend into next week. Moisture is drawn into
the Southwest during this process, though the GFS differs from run
to run on specifics regarding the center of the moisture plume
and timing of disturbances coming around the high. I will say the
12Z GFS has backed off somewhat on precipitable water values over
the Borderland most of the period with Arizona under the center of
fun. Nevertheless, with this much moisture nearby and the
possibility of an upper low drifting over us from the plains next
week, I'm tempted to go the broad brush route with emphasis on
higher terrain and west of the Rio Grande regarding thunderstorm
coverage. Flash flooding will be the greatest threat.

There is good news on the temperature side. We will start out at
or slightly above normal while under the developing upper high
Saturday, but then drop to a few degrees below normal next week as
the upper low drifts over.

&&
01

.AVIATION...18Z TAF CYCLE
Mostly VFR conditions at area TAF sites are expected through the
period. Brief periods of SHRA/TSRA will be possible mainly near
KTCS and KDMN between 20Z and 04Z, when MVFR to IFR conditions are
possible. Mountain areas and areas west of KDMN may see more
extensive Shower and storm coverage with low ceilings and reduce
visibility over the higher terrain. Erratic gust surface winds
will occur near storms. Otherwise, winds will be generally from
the S and SW with speeds AOB 12, except near storms.

&&
04

.FIRE WEATHER...
Increased monsoonal moisture over the region, maintained by a moist
flow from the Gulf of Mexico, will will be the main feature
affecting the weather over the next several days. Scattered to
numerous showers and thunderstorms will be possible each day through
next week. Thunderstorms over the next couple of days will be more
frequent over the Gila Region and Bootheel with more isolated
coverage to the east. By Saturday, the coverage will spread out
across the area with mountain areas seeing higher rain amounts.

Temperatures will generally be on a slight downward trend due to the
increased moisture and cloudiness. Minimum Humidity values will
gradually increase each day as moisture becomes more abundant.
Overnight recoveries will be decent. Vent Rates will vary from fair
to good over the area through the week.

&&
04

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75  94  75  96 /  20  30  30  20
Sierra Blanca           69  90  68  89 /  20  30  20  20
Las Cruces              70  92  70  94 /  20  30  20  20
Alamogordo              70  92  70  93 /  20  40  20  30
Cloudcroft              51  71  53  71 /  30  60  20  60
Truth or Consequences   70  92  71  93 /  30  50  30  40
Silver City             63  84  62  86 /  50  70  40  60
Deming                  67  93  68  95 /  40  40  30  30
Lordsburg               68  90  67  91 /  50  60  40  40
West El Paso Metro      74  95  75  97 /  20  30  30  20
Dell City               72  96  71  96 /  20  30  20  20
Fort Hancock            74  97  73  98 /  20  30  30  20
Loma Linda              69  88  69  88 /  20  30  20  20
Fabens                  75  96  75  97 /  20  30  20  20
Santa Teresa            72  93  71  94 /  20  30  30  20
White Sands HQ          74  93  73  93 /  20  40  30  30
Jornada Range           66  92  71  93 /  20  40  20  20
Hatch                   71  94  71  96 /  30  40  20  30
Columbus                72  92  70  94 /  30  30  30  20
Orogrande               71  93  71  93 /  20  30  20  30
Mayhill                 59  80  58  80 /  30  50  20  50
Mescalero               58  81  58  80 /  30  60  20  50
Timberon                57  79  56  79 /  20  50  20  50
Winston                 59  85  59  86 /  40  70  30  60
Hillsboro               67  89  66  91 /  30  50  30  40
Spaceport               67  92  69  93 /  20  40  20  30
Lake Roberts            59  85  58  86 /  50  80  40  60
Hurley                  64  86  62  88 /  50  60  30  40
Cliff                   61  92  60  93 /  50  80  40  60
Mule Creek              65  87  63  87 /  60  80  40  70
Faywood                 67  87  65  88 /  40  60  30  40
Animas                  67  89  66  91 /  60  60  50  40
Hachita                 67  89  66  91 /  50  50  40  30
Antelope Wells          67  89  66  91 /  50  60  50  50
Cloverdale              64  84  63  85 /  60  70  50  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until midnight MDT tonight for NMZ401>406-408.

TX...None.
&&

04-Lundeen/01-Fausett
Hazardous weather outlook, Jul 15, 11:58 AM MDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1158 AM MDT Thu Jul 15 2021

NMZ407-409>417-TXZ418>424-161800-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1158 AM MDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will occur over
the region this afternoon and evening. Storms will produce periods
of moderate to heavy rainfall, small hail, and wind gusts up to 50
mph. Heavy rainfall may lead to localized flooding along
drainages, arroyos, low water crossings and poorly drained low
lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a chance of showers and thunderstorms each day
mainly in the afternoon and evening hours. Storm coverage will be
earlier and higher over the mountains. Some of the storms will
produce periods of heavy rainfall that has a potential to cause
flash flooding along drainages, streams, arroyos, low water
crossings and poorly drained low lying areas. Sudden and erratic
wind gusts up to 50 mph will also be possible from stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any observed hazardous weather to this
office and local law enforcement.

NMZ401>406-408-161800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Eastern Black Range Foothills-
1158 AM MDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will occur this
afternoon and tonight. Periods of heavy rainfall from some of the
storms has a potential to produce flash flooding over the Gila
Region and the Bootheel. Primarily affected areas will be along
drainages, arroyos, low water crossings and poorly drain areas. A
Flash flood watch is in effect for the area through midnight
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a chance of showers and thunderstorms each day
mainly in the afternoon and evening hours. Storm coverage will be
earlier and higher over the mountains. Some of the storms will
produce periods of heavy rainfall that has a potential to cause
flash flooding along drainages, streams, arroyos, low water
crossings and poorly drained low lying areas. Sudden and erratic
wind gusts up to 50 mph will also be possible from stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any observed hazardous weather to this
office and local law enforcement.

Lundeen

In the hours before

Special weather statement, Jul 15, 3:37 PM MDT, 1 hour before
Special Weather Statement
National Weather Service El Paso TX
337 PM MDT Thu Jul 15 2021

NMZ402-403-407-408-152200-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-
337 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...SOUTHWESTERN
SIERRA AND NORTH CENTRAL LUNA COUNTIES UNTIL 400 PM MDT...

At 337 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Faywood to 16 miles north
of Deming. Movement was southeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lake Valley and Cookes Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3276 10756 3238 10761 3246 10785 3277 10782
TIME...MOT...LOC 2137Z 293DEG 6KT 3267 10776 3251 10778

BROWN
Special weather statement, Jul 15, 4:19 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service El Paso TX
419 PM MDT Thu Jul 15 2021

NMZ404-152245-
Southwest Desert/Lower Gila River Valley NM-
419 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL
445 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Road Forks, moving southeast at 5 mph.

Pea size hail and winds in excess of 45 mph with blowing dust will be
possible with this storm.

Locations impacted include...
Lordsburg Playa.

This includes Interstate 10 in New Mexico between mile markers 8 and
20.

LAT...LON 3229 10897 3238 10890 3235 10874 3221 10888
TIME...MOT...LOC 2219Z 297DEG 5KT 3232 10888

BROWN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:12 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 15, 12:58 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 15, 1:53 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 15, 2:30 PM MDTFlash Flood WarningEPZGrant3 hr
Jul 15, 2:37 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 15, 3:21 PM MDTAreal Flood AdvisoryEPZGrant, Sierra2 hr
Jul 15, 3:37 PM MDTSpecial Weather StatementEPZLuna23 min
Jul 15, 4:19 PM MDTSpecial Weather StatementEPZHidalgo26 min
Jul 15, 4:43 PM MDTSpecial Weather StatementEPZSierra32 min
Jul 15, 5:05 PM MDTSevere Thunderstorm WarningEPZHidalgo, Luna40 min
Jul 15, 5:32 PM MDTSpecial Weather StatementEPZHidalgo28 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.